Today’s post is from guest blogger Melissa Tamura from Zen College Life, a directory of online degrees.
MicrobiologyBytes welcomes guest bloggers who would like to contribute occasional posts which conform to the style and content of this site. If you would like to be a guest blogger here, please email your post with a completed copyright release form to me at: firstname.lastname@example.org
There’s no doubt that antibiotics have revolutionized medicine. Before antibiotics were available, any bacterial infection was potentially lethal. However, since their widespread use started in 1945, most bacterial infections are easily treated. Despite this good news, there are some surprising side effects of common antibiotics that are not publicized.
Antibiotics are compounds that kill or inhibit the growth of bacteria. However, antibiotics are not able to differentiate between ìbadî bacteria and ìgoodî bacteria. For example, at any given time, human bodies are awash in bacteria, and many of these bacteria are actually helpful to body systems.
It’s easy to understand, for example, one of the most common side effects of antibiotics: digestive upset. Many people complain of mild nausea or diarrhea when taking a course of antibiotics. This is due to the fact that the antibiotic, while killing the harmful bacteria, has also killed some of the necessary good bacteria that exists within the digestive tract. Overall, antibiotics are considered very safe despite these sometimes annoying side effects.
Yet as more synthetic, man-made antibiotics are created and placed on the market, there appear to be some unusual side effects that no one anticipated.
One of more surprising side effects of one antibiotic is possible tendon rupture or tendonitis. This painful side effect has been linked to Levaquin, an antibiotic first produced in 1996 and later refined in 2004. According available anecdotal information, some users have torn their Achilles tendon when on this antibiotic. However, potential harm is not limited to just that tendon. It may also cause injuries to other parts of the body, such as thumbs, biceps, shoulders and hands. Research into verifying this possible side effect is ongoing.
Another unusual side effect linked to an antibiotic is mood instability. Most often associated with such antibiotics clustered in the Fluoroquinolone family, patients have reported experiencing symptoms such as nervousness, agitation, anxiety, fears centered on distrust, and suicidal thoughts. These side effects are listed for such brand antibiotics as Cipro and Floxin. Because no one is quite sure why this is the case, further study is warranted.
Augmentin, another antibiotic, has been associated with unusual bruising or bleeding. While many people can tolerate this side effect and experience no lasting harm, people with blood disorders may not fare as well. Other cited side effects of Augmentin include vaginal discharge or irritation. This side effect is probably related to the antibiotic’s destruction of some of the good bacteria that live in the uro-genital area.
Perhaps one of the more disturbing possible effects of antibiotics involves children. The U.S. National Institutes of Health describes some lasting health effects for children under age two. It appears that some children who used antibiotics very early, may exhibit such lasting symptoms as eczema, wheezing, and other asthma related problems. In scientific studies, it appears that children, who have not had to use antibiotics before age two compared to those who have, show significantly less asthma-related symptoms. Obviously, children under two are sometimes more at risk to bacterial infection, and antibiotics are absolutely necessary. Medical research is studying this phenomenon to try and limit its effect.
For anyone who has had a serious bacterial infection, the quick recovery thanks to antibiotics can’t be underestimated. However, as in anything, people need to be aware of the types of medications that they take and the possible adverse side effects. Though most side effects are short lived and not harmful, medical literature suggests that this is not always the case.